~ Food Has Power ~
Yvonne…I am speaking from a very "still-learning" point of view, in that no one "doc" has been able to pin down exactly what my problem is. So please bear this in mind.
About 12 years ago, I was under tremendous stress. Looking back, I suspect that I had had adrenal fatigue for a long, long time. Some of my adrenal symptoms as I look back were: poor sleep patterns (awake at 3 or 4 am) unusually rapid reflexes, irritability, (OMG) VERY poor diet with lots of caffeine. One day, I suddenly had a "pounding heart" that would start at the slightest exertion. Long story short, after seeing a cardiologist, and many tests later, they put me on a beta-blocker. It was a life-saver. The pounding heart symptoms were gone. The rest of my issues were not addressed, though. Years went by, and after some very unfortunate health "events", I ended up in a wheelchair. That was 15 months ago. I saw an electrocardiologist who said that I shouldn't be on the beta blocker, and he urged me to get off it asap. His reasoning was that I didn't need it even if it helped with my symptoms, that no doc was going to be able to treat my condition until the beta blocker was no longer masking my symptoms (which makes a lot of sense, but how many docs believe in "adrenal fatigue"?) I could NOT, and would not, until my health improved.
I have been on a traditional foods diet for about a year now, and I am SLOWLY improving. I say all this to say that I just went off of the medication about 2 and a 1/2 weeks ago. I did it all wrong, I went off cold-turkey (DON"T EVER DO THIS), and I will have to say that I am so very tempted to go back on it. I did as much reading as I could find about beta blockers, and discovered that what it does (I was on Metoprolol EX) is block much of the adrenaline to the heart. Not to the rest of your organs, just the heart, which relieves the pressure put on it. I suspect that for some reason (even though I am not under the stress and eating well) my body is still doing the adrenaline surges.
In your case, if you are in this state of flight or fight (I have been there, to the point where I couldn't swallow or eat solid food) I would consider using this medication for a short period of time while you use natural methods of healing your adrenals. This might give you the breathing room that you need to begin the healing process. Side effects? I think the most difficult for me was the lack of "hunger pangs". I wouldn't be hungry, forget to eat, and suddenly have such low blood sugar it was dangerous. Other than that, not so bad.
Again, please take this advice with a grain of salt, we are all so very different and with individual "stories"! I hope you find some relief soon.
I would find a functional medicine practitioner one who is an internist or specializes in endocrinology
acupuncture might also benefit